Nephrology Week 3 Summary

Question 11

What are 7 renal complications of multiple myeloma?

Renal complications in multiple myeloma include:

  • Light chain or cast nephropathy
  • Amyloidosis
  • Light chain deposition disease
  • Fanconi’s syndrome (proximal tubular dysfunction)
  • Hypercalcemia with acute renal failure

Less commonly, one might see:

  • Heavy chain deposition disease
  • Cryoglobulinemia
  • Uric acid nephropathy renal plasma cell invasion

Why might a urine dipstick not be positive for protein even if a patient has large amounts of light chains in their urine?

Urine dipsticks only detect albumin and not all proteins, including light chains. Therefore, a patient with multiple myeloma who has a large amount of light chains in the urine will not have a dipstick positive for albumin.

Question 12

You are asked to see a patient in acute renal failure. You note that his creatinine has increased from 100 to 200 umol/L in one day.

Why is it inappropriate to estimate their GFR using an estimation formula (such as Cockcroft-Gault or MDRD) by inserting 200 umol/L as the value for creatinine?

The eGFR estimation formulas were derived using patients at steady state, whose renal function was stable and can only be used in patients with stable creatinines.

Imagine a patient with a baseline creatinine of 100 umol/L. If this patient’s renal arteries are both clamped, his GFR will suddenly fall to 0, yet his creatinine will still be 100 umol/L. The next day his creatinine may have risen to 200 umol/L, yet his GFR would still be 0 ml/min. This example shows how the GFR cannot be determined using an isolated creatinine value in the setting of acute renal failure.

Question 13

A 62 year old woman is in the ICU with septic shock and GI bleeding. She develops acute renal failure and is started on continous veno-venous hemodialysis (CVVHD) with regional citrate anticoagulation. Blood flow rate is 100 cc/min and dialysate flow rate is 2000 ml/hour. The bicarbonate rises to 36 mmol/L, forcing the respiratory therapist to hypoventilate the patient in order to normalize the serum pH.

How would you lower the serum HCO3 concentration? Why does this work?

(HINT: use the words “hemofiltration” and “convection” in your answer)

When patients are treated with CVVHD and citrate regional anticoagulation is used, the citrate is metabolized in the liver to bicarbonate. If bicarbonate consumption and/or removal occurs slowly, serum bicarbonate levels will rise and a metabolic alkalosis will develop.

This can be corrected by adding hemofiltration and using normal saline replacement fluid. By doing this, one removes plasma that is rich in bicarbonate (bicarbonate is removed via convection) and replaces it with normal saline that contains no bicarbonate. Over time, the bicarbonate level will fall.

Question 14

How can the urine electrolytes and urine osmolality help diagnose the etiology of hyponatremia?

Hyponatremia is generally a result of impaired renal excretion of water due to high levels of anti-diuretic hormone (ADH) in addition to a source of water intake.

ADH can be elevated in the setting of hypovolemia. Urine electrolytes can provide a biochemical clue to the presence of hypovolemia with the presence of a low urine Na.

The normal physiologic response to hyponatremia would be to suppress ADH and excrete a maximally dilute urine. In the setting of hyponatremia, measuring the urine osmolality and finding a non-maximally dilute urine will confirm the presence of elevated ADH. It will not, however, provide the etiology of the elevated ADH. This is useful to distinguish from the admittedly uncommon condition of primary polydipsia.

In this condition, water excretion is normal but intake is so high that it exceeds excretory capacity – in this condition, urine osmolality is appropriately low.

For a more detailed review on hyponatremia, try the following links:
Adrogue, Horacio J., Madias, Nicolaos E. Hyponatremia. N Engl J Med 2000 342: 1581-1589.
Ellison, DH. Disorders of Sodium and Water. American Journal of Kidney Diseases. August 2005. Vol. 46, Issue 2, Pages 356-361

Question 15

A 78 year old female weighing 60kg has been started on a thiazide diuretic 3 weeks ago. She presents to the ER with malaise and fatigue, a serum Na of 120 mmol/L and is clinically hypovolemic.

What treatment would you prescribe? For fluid orders, specify the exact fluid type and rate of administration.

The cause of hyponatremia is likely due to diuretic-induced volume contraction therefore first, discontinue the thiazide diuretic. Next, provide IV normal saline at a rate designed correct the Na no faster than 8 mmol/L/day.

The IV rate can be estimated by considering sodium deficit:

Sodium deficit = TBW * (desired Na – actual Na)

TBW is estimated as lean body weight * 0.5 for women and 0.6 for men.

If one wants to increase this patient’s Na from 120 to 128 in the first 24 hours, then the sodium deficit for initial therapy is estimated to be:

Sodium deficit = 0.5 * 60 * (128 – 120)
= 240 meq

If using normal saline, 240 meq would be found in:

240 meq ÷ 154 meq/L = 1.56 L

of normal saline. Since this should be given over 24 hours, the infusion rate would be:

1.56 L ÷ 24 hours = 0.065 L per hour, or 65 cc/hour.

Recall that this does not take into account ongoing intake or obligate output. It remains critical to follow serum Na frequently to avoid overly rapid correction.

Why is it critical to monitor the urine flow rate?

In treating any patient for hyponatremia, one must be concerned about overly rapid correction of the serum sodium concentration, which can result in the osmotic demyelination syndrome (also know as central pontine myelinolysis).

In hyponatremia associated with hypovolemia, water is retained due to high levels of anti-diuretic hormone (ADH). The stimulus that keeps ADH levels high is hypovolemia.

Once hypovolemia is corrected, ADH levels will fall and your patient may develop a rapid renal water loss, with a resultant rapid rise in serum sodium. The earliest clue that this is happening will be a rapid increase in urinary water excretion i.e. a rapid increase in urine flow rate.

What would you do if the serum Na corrected to 135 mmol/L after 8 hours of treatment?

If the serum sodium corrects too rapidly, there is the risk that your patient will develop the osmotic demyelination syndrome. In this situation, the rapid rise in sodium concentration must be stopped immediately by administering DDAVP.

It remains uncertain whether osmotic demyelination can be prevented by bringing the serum sodium level back to a lower value. However, some physicians will give DDAVP and provide additional water to decrease the sodium concentration to a safer level (to achieve a serum sodium concentration rise of less than 9 mmol/L/day).

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!